Alert archive / Washington / Red Flag Warnings in 2022
Red Flag Warning 8, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Sep 1, 2022, 1:57 PM PDT for 11 counties in Washington; 5 counties in Idaho. It took effect at Sep 2, 2022, 12:00 PM PDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2022, 1:57 PM PDT (20:57 UTC)
- In effect from
- Sep 2, 2022, 12:00 PM PDT
- Expired
- Sep 3, 2022, 8:31 PM PDT
- In force
- 33 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID, Adams County, WA, Asotin County, WA, Columbia County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 26 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
785 WWUS86 KOTX 012057 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 157 PM PDT Thu Sep 1 2022 ...Hot, dry, and unstable fire weather conditions Friday and Saturday... .Very hot temperatures and single digit relative humidity values will accompany an unstable air mass Friday and Saturday. Ongoing wildfires may struggle to recover overnight under these conditions. A weather feature Saturday will bring some temperature relief however breezy to gusty winds will also present a high fire risk concern. IDZ101-WAZ700-701-706>708-021500- /O.NEW.KOTX.FW.W.0008.220902T1900Z-220904T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- 157 PM PDT Thu Sep 1 2022 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 9 PM PDT SATURDAY FOR HOT...DRY...AND UNSTABLE CONDITIONS FOR Northern and Central Idaho Panhandle, Selkirk Mountains of Northeast Washington, Foothills of Northeast Washington, Waterville Plateau, Western and Eastern Columbia Basin including Palouse and Spokane Area... The National Weather Service in Spokane has issued a Red Flag Warning for unstable thermal trough, which is in effect from noon Friday to 9 PM PDT Saturday. * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700), Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 706 Waterville Plateau (Zone 706), Fire Weather Zone 707 Western Columbia Basin (Zone 707) and Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708). * Winds: Southeast 5 to 15 mph with gusts up to 30 mph. * Timing: Friday 12 PM PDT through Saturday evening. * Relative Humidities: 7 to 22 percent in the valleys and 22 to 36 percent over the higher terrain. * Temperatures: Around 75-82 above 3000 ft, 88-100 below 3000 ft. * Impacts: Very hot temperatures paired with extremely dry and unstable conditions will present high risk for rapid growth to ongoing fires and concern for new fire starts across the region. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
6 follow-up statements
318 WWUS86 KOTX 021016 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 316 AM PDT Fri Sep 2 2022 ...Hot, dry, and unstable fire weather conditions Friday and Saturday... .Very hot temperatures and low relative humidity values will accompany an unstable air mass Friday and Saturday. Ongoing wildfires may grow rapidly under these conditions. A weather disturbance Saturday will bring gusty winds and isolated dry lightning. WAZ709-022315- /O.EXA.KOTX.FW.W.0008.220902T1900Z-220904T0400Z/ Lower Palouse - Snake River (Zone 709)- 316 AM PDT Fri Sep 2 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM PDT SATURDAY FOR HIGH HAINES FOR THE LOWER PALOUSE AND SNAKE RIVER REGION... The National Weather Service in Spokane has issued a Red Flag Warning for high haines, which is in effect from noon today to 9 PM PDT Saturday. * Affected Area: Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southeast 5 to 15 mph on Friday. Southwest 10 to 15 mph with gusts up to 30 mph on Saturday. * Timing: Friday 12 PM PDT through Saturday evening. * Relative Humidities: 7 to 20 percent on Friday, 20 to 30 percent on Saturday. * Temperatures: 98 to 104 degrees Friday, 85 to 90 degrees Saturday. * Impacts: Very hot temperatures paired with extremely dry and unstable conditions will present high risk for rapid growth to ongoing fires and concern for new fire starts across the region. Thunderstorms on Saturday could also initiate new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ IDZ101-WAZ700-701-706>708-022315- /O.CON.KOTX.FW.W.0008.220902T1900Z-220904T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- 316 AM PDT Fri Sep 2 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT SATURDAY FOR HOT...DRY...AND UNSTABLE CONDITIONS FOR NORTHERN AND CENTRAL IDAHO PANHANDLE, SELKIRK MOUNTAINS OF NORTHEAST WASHINGTON, FOOTHILLS OF NORTHEAST WASHINGTON, WATERVILLE PLATEAU, WESTERN AND EASTERN COLUMBIA BASIN INCLUDING PALOUSE AND SPOKANE AREA... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700), Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 706 Waterville Plateau (Zone 706), Fire Weather Zone 707 Western Columbia Basin (Zone 707) and Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708). * Winds: Southeast 5 to 15 mph on Friday. Southwest 10 to 15 mph with gusts up to 30 mph on Saturday. * Timing: Friday 12 PM PDT through Saturday evening. * Relative Humidities: 7 to 20 percent Friday, 15 to 30 percent Saturday. * Temperatures: 95 to 102 Friday, 85 to 93 Saturday. * Impacts: Very hot temperatures paired with extremely dry and unstable conditions will present high risk for rapid growth to ongoing fires and concern for new fire starts across the region. Thunderstorms on Saturday could initiate new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
717 WWUS86 KOTX 022304 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 404 PM PDT Fri Sep 2 2022 ...Dry and unstable conditions overnight followed by breezy winds and isolated dry lightning Saturday... .Warm and dry thermal belts in the mountains combined with an unstable atmosphere will lead to the potential for continued fire growth through the night. The arrival of a front on Saturday will bring clouds and cooler temperatures, but also the threat of dry lightning and gusty winds. IDZ101-WAZ700-701-706>709-031500- /O.CON.KOTX.FW.W.0008.000000T0000Z-220904T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 404 PM PDT Fri Sep 2 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY FOR DRY AND UNSTABLE CONDITIONS THROUGH THE NIGHT FOLLOWED BY GUSTY WINDS AND THE POTENTIAL FOR DRY LIGHTNING ON SATURDAY... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700), Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 706 Waterville Plateau (Zone 706), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southeast 10 to 15 mph with gusts up to 30 mph. Localized wind gusts up to 40 mph near dry thunderstorms Saturday afternoon. * Timing: Through Saturday evening. * Relative Humidities: Poor recovery overnight on the ridges and mid-slopes. Sunday afternoon humidity will range from 20 to 30 percent valleys and 25 to 35 percent mountains. Some ridge tops in northeast Washington and north Idaho may experience overnight recoveries of only 15 to 30 percent. * Temperatures: Saturday afternoon temperatures mid 80s to near 90. * Impacts: Poor humidity recovery combined with instability overnight may cause high elevation fires to burn actively through the night. Dry lightning on Saturday could initiate new fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
077 WWUS86 KOTX 031222 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 522 AM PDT Sat Sep 3 2022 ...Dry and unstable conditions this morning followed by breezy winds and isolated dry lightning this afternoon... .An unstable atmosphere this morning will lead to the potential for wild fire growth. The arrival of a front today will bring clouds and cooler temperatures, but also the threat of dry lightning and gusty winds. IDZ101-WAZ700-701-706>709-040400- /O.CON.KOTX.FW.W.0008.000000T0000Z-220904T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 522 AM PDT Sat Sep 3 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY FOR DRY AND UNSTABLE CONDITIONS THROUGH THE NIGHT FOLLOWED BY GUSTY WINDS AND THE POTENTIAL FOR DRY LIGHTNING ON SATURDAY... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700), Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 706 Waterville Plateau (Zone 706), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southwest 10 to 15 mph with local gusts up to 30 mph. Erratic gusty winds are also possible near thunderstorms. * Timing: Through 9pm this evening. * Relative Humidities: 15 to 30 percent. * Temperatures: High temperatures today will be from the mid 80s to around 90 in the lower elevations, 75 to 85 in the mountains. * Impacts: Dry lightning today could initiate new fires. Gusty afternoon winds could cause current fires to spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
797 WWUS86 KOTX 032040 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 140 PM PDT Sat Sep 3 2022 ...Breezy winds and isolated dry lightning through this evening... .The arrival of a front today will bring clouds and cooler temperatures, but also gusty winds and the threat of dry lightning. IDZ101-WAZ700-701-706>709-040400- /O.CON.KOTX.FW.W.0008.000000T0000Z-220904T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 140 PM PDT Sat Sep 3 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND THE POTENTIAL FOR DRY LIGHTNING... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700), Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 706 Waterville Plateau (Zone 706), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southwest 10 to 20 mph with local gusts up to 40 mph. Erratic gusty winds are also possible near thunderstorms. * Timing: Through 9pm this evening. * Relative Humidities: 20 to 40 percent. * Temperatures: High temperatures today will be from the 80s in the lower elevations, 70s in the mountains. * Impacts: Dry lightning today could initiate new fires. Gusty afternoon winds could cause current fires to spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
858 WWUS86 KOTX 040058 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 558 PM PDT Sat Sep 3 2022 WAZ706>709-040200- /O.CAN.KOTX.FW.W.0008.000000T0000Z-220904T0400Z/ Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 558 PM PDT Sat Sep 3 2022 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND THE POTENTIAL FOR DRY LIGHTNING... The National Weather Service in Spokane has cancelled the Red Flag Warning. Thunderstorms with gusty winds have moved out of the area, Thus the Red Flag Warning has been cancelled. $$ IDZ101-WAZ700-701-040400- /O.CON.KOTX.FW.W.0008.000000T0000Z-220904T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- 558 PM PDT Sat Sep 3 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND THE POTENTIAL FOR DRY LIGHTNING... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700) and Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701). * Winds: Southwest 10 to 20 mph with local gusts up to 40 mph. Erratic gusty winds are also possible near thunderstorms. * Timing: Through 9pm this evening. * Relative Humidities: 20 to 40 percent. * Impacts: Lightning today could initiate new fires. Gusty winds could cause current fires to spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
092 WWUS86 KOTX 040331 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 831 PM PDT Sat Sep 3 2022 IDZ101-WAZ700-701-040445- /O.CAN.KOTX.FW.W.0008.000000T0000Z-220904T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- 831 PM PDT Sat Sep 3 2022 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LIGHTNING FOR FIRE WEATHER ZONES 101, 700, 701... The National Weather Service in Spokane has cancelled the Red Flag Warning. Thunderstorms have moved out of the area and thus the Red Flag Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 1, 10:22 AM PDT, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 1, 10:22 AM PDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1022 AM PDT Thu Sep 1 2022 .SYNOPSIS... Temperatures will ease a little on Thursday before another warmup on Friday with more triple-digit heat possible. Slightly cooler temperatures will arrive by the weekend accompanied by breezy winds and elevated fire concerns. Next weeks highs will trend down to closer to season normals. && .DISCUSSION... Today through Saturday: The region will stabilize behind the shortwave trough from yesterday. The ridge will continue to bring unseasonably warm temperatures to the Inland Northwest. Highs will generally be in the 90s. By the end of the week, a Low will position itself in the Gulf of Alaska and bring a southerly flow pattern to the region. It will push warm air advection into the Inland Northwest and bring up Fridays highs to near Wednesdays upper 90s into low triple digits. The Low swings a shortwave overnight through the region that will cool temperatures and increase winds for early Saturday morning. Models hint at weak convection along the Cascades crest leading to a slight risk of thunderstorms Friday night into early Saturday. Highs will be in the 80s to low 90s. Winds will be a bigger concern with sustained into the teens and gusts near 30 MPH across the Basin. With the dry August, any fire starts could spread quickly. /JDC Sunday through Wednesday: High pressure is expected during the majority of the extended forecast, though some shortwave disturbances may push through the Inland Northwest at times. While temperatures will be not as hot as we're currently experiencing, daytime temps will still be well above normal, generally in the mid 80s to low 90s for most locations. If any of the shortwaves lead to gustier winds, the potential for elevated fire weather could become a concern. Notable precipitation is unlikely through the period. /KD && .AVIATION... 18z TAFs: VFR conditions are expected for the next 24 hours. Winds will generally be light and diurnally driven as ridging sets in. Smoke from regional and local wildfires may cause haze at terminals, but no significant visibility reductions are expected. /db && .PRELIMINARY POINT TEMPS/POPS... Spokane 93 58 98 61 86 55 / 0 0 0 0 0 0 Coeur d'Alene 92 56 98 59 85 54 / 0 0 0 0 0 0 Pullman 90 55 98 55 82 49 / 0 0 0 0 0 0 Lewiston 98 63 104 66 92 60 / 0 0 0 0 0 0 Colville 94 51 97 52 88 47 / 0 0 0 0 0 0 Sandpoint 88 52 94 55 83 51 / 0 0 0 0 0 0 Kellogg 87 63 96 63 82 58 / 0 0 0 0 0 0 Moses Lake 97 57 103 61 89 54 / 0 0 0 0 0 0 Wenatchee 97 66 99 68 87 62 / 0 0 0 0 0 0 Omak 99 61 101 65 93 60 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:27 PM PDT | Special Weather Statement | OTX | Spokane | 33 min |
| Sep 1, 12:54 PM PDT | Heat Advisory | OTX | Adams, Chelan, Douglas, Grant, Lincoln, Okanogan and 2 more | 31 hr |
| Aug 31, 7:27 PM PDT | Special Weather Statement | OTX | Bonner, Boundary | 48 min |
| Aug 31, 7:31 PM PDT | Special Weather Statement | OTX | Kootenai | 29 min |
| Aug 31, 7:49 PM PDT | Special Weather Statement | OTX | Bonner | 41 min |
Nearby
Red Flag Warnings in Washington, 2022Red Flag Warnings in Idaho, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.